Although prescribed by doctors to relieve pain, proper Vicodin usage can quickly turn into Vicodin abuse. Certain patients who are prescribed Vicodin for a painful illness or injury may begin taking the medication appropriately, only to gradually increase their dosage beyond the recommended amount. Due to its addictive qualities, Vicodin drug abusers may continue to desire the drug even after their illness or injury has disappeared.

Vicodin Drug Abuse will Eventually Cause Chemical Changes to the Brain

Patients may remain in pain but resist seeking other types of pain management as they come to believe that only Vicodin can ease their suffering. Options such as physical therapy or relaxation techniques get ignored as possible pain relief options as the patient descends into Vicodin abuse. They can become increasingly reliant on Vicodin to not only relieve their pain but to simply feel normal as their brain undergoes the chemical changes associated with long-term Vicodin drug abuse.

Vicodin Abuse and Self-Medication 

Some individuals may initially take the drug in search of a “high” as opposed to pain relief. They may take a friend or family member’s Vicodin out of curiosity and enjoy the euphoric or numbing effect. Some of these individuals may be “self-medicating” an existing psychological issue that they have not addressed through appropriate psychological counseling or treatment. Others may be simply seeking a thrill. Whatever their motivations, they can quickly fall victim to addiction 

When anyone descends into Vicodin drug abuse, it can be a very difficult situation when they try to stop. Because of this, Vicodin abusers will often start “prescription shopping” in order to have a regular supply of their pills. They can also begin buying the drugs at school or on the street. This in turn can lead to theft or other illegal activities in order to pay for their increasingly expensive Vicodin abuse. 

Side Effects of Vicodin Abuse

In addition to the negative impact that addiction has on the Vicodin abuser and those around them, Vicodin abuse has a number of immediate and potentially dangerous side effects that users can experience. These include: drowsiness, nausea, lightheadedness, dizziness, vomiting, and constipation. As users increase their Vicodin intake, overdose becomes a very real possibility. Vicodin overdose can result in: slowed heart rate, respiratory depression, hypotension, circulatory collapse, cardiac arrest, and even death.